This medical challenge is adapted from a real clinical scenario, and though complex, is an excellent example of the broad differential required for an elderly person with a change in mental status – one of the most common presentations to the emergency department.
An 80 year old white male is brought to the emergency department by his son, who is his primary caregiver, because he has grown agitated and inconsolable over the course of the day. The son states that his father woke this morning with apparent visual hallucinations, yelling to his son about people not present in the room. His son attempted to treat the agitation with Ativan and Seroquel, prescribed by their doctor – at first, the medications sedated the patient, but subsequent doses had no effect.
On further questioning, the son states that his father has steadily declined over the past year after a hospitalization where he was diagnosed with microscopic polyangiitis, a type of vasculitis, that resulted in kidney damage. His father has been depressed, and went from being active in his community to a relative recluse. This current bout of agitation, however, was a sudden decompensation from his father’s usual state of health.
The son states the patient has not had any fevers or chills, does not have headaches or neurologic complaints, has no cough difficulty breathing, no changes in bowel or bladder habits, and has not been hospitalized or otherwise ill recently.
Past Medical History:
- Microscopic polyangiitis (treated with cyclophosphamide and high-dose steroids which were later tapered and combined with Imuran)
- Chronic kidney disease
- Herpes Zoster (shingles) outbreak, left arm, two weeks prior to admission, now resolving
- Synthroid 137mcg daily
- Lipitor 20mg daily
- Metoprolol 50mg twice daily
- Aspirin 80mg daily
- Folic acid 1mg daily
- Lexapro 10mg daily
- Imuran 50mg daily
- Prednisone 5mg daily
- Acyclovir 800mg 5 times daily (the patient has nearly completed his 2 week course)
- Seroquel 25mg in the morning, 50mg at night
- Trazadone 50mg nightly
- Ativan 0.5mg two to four times daily for agitation/sleep
The patient is frail-looking and appears older than stated age. His vital signs at presentation are:
- Height: 5’5″
- Weight: 112lbs
- T: 98.4 F / HR: 94 bpm / BP: 117/70 / RR: 20/min (99% on room air)
In the emergency department, the patient is withdrawn, and found lying in the fetal position with his eyes closed. He is hostile toward the ED staff when they attempt to interact with him, calling them liars, and resisting examination. A lumbar puncture and other laboratory/radiologic tests are performed in the ED, with results below:
- CSF: Glucose 50 / Protein 54 / 3 RBC / 6 WBC / Gram stain reports no cells or organisms
- CBC: WBC 5 / Hemoglobin 8.7 / Hematocrit 25.6 / Platelets 228
- BMP: Sodium 135 / Potassium 4.7 / Chloride 103 / Bicarbonate 23 / BUN 26 / Creatinine 1.5 / Glucose 96
- Other electrolytes, liver function tests, lipase, TSH, LDH, and lactate are normal
- Urinalysis reveals trace blood & protein of 30mg/dL, but is otherwise normal
- C-Reactive Protein – 0.24 (normal <1) / ESR – 46 (normal 0-20)
- A chest x-ray is unremarkable
- A non-contrast CT of the head shows no acute abnormality
- Blood cultures are pending
During his ED course and overnight on the medical ward, the patient receives 25mg Benadryl, 5mg Haldol, 1mg Ativan x2, Droperidol 1.25mg, and 3mg Haldol x2. Though agitated, the patient remains afebrile overnight and without focal neurologic deficit. In the morning, he is still withdrawn, but submits to exam without agitation.
What is the most likely cause of this patient’s illness?
A) Subdural hematoma
B) VZV (Zoster/singles) encephalitis
E) CNS vasculitis
F) Major depression with psychosis
G) Medication induced delirium
Leave your answer below and check back in 48 hours for the explanation.
If you would like to submit a guest post or a medical case of your own, please use the contact page.